Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 145, NWS Dodge City, KS

June 7, 2024Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2024, 7:44 PM CDT for Trego County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2024, 7:44 PM CDT (00:44 UTC)
Expired
Jun 7, 2024, 8:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:06 PM CDT, 1 hour 38 minutes earlier. Its key messages:

  • Slight Risk (Level 2 of 5) Severe thunderstorms this evening with damaging straight line winds 60-70 mph the greatest risk.
  • Slight Risk (Level 2 of 5) also for Saturday evening, as a larger thunderstorm complex likely to develop with severe wind gusts and a greater probability of 1"+ rainfall across much of southwest Kansas (30 to 50% chance).
  • Shower and Thunderstorm chances continue, albeit lower, Sunday and Monday, but core of highest rainfall likely just south of southwest Kansas.
Area forecast discussion, Jun 7, 6:06 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
606 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- Slight Risk (Level 2 of 5) Severe thunderstorms this evening
  with damaging straight line winds 60-70 mph the greatest risk.

- Slight Risk (Level 2 of 5) also for Saturday evening, as a
  larger thunderstorm complex likely to develop with severe wind
  gusts and a greater probability of 1"+ rainfall across much of
  southwest Kansas (30 to 50% chance).

- Shower and Thunderstorm chances continue, albeit lower, Sunday
  and Monday, but core of highest rainfall likely just south of
  southwest Kansas.

&&

.UPDATE...
Issued at 414 PM CDT Fri Jun 7 2024

** MESOSCALE DISCUSSION **

Surface-based thunderstorms were developing along a leeside
trough axis where boundary layer convergence was greatest within
region of 0-3km AGL lapse rates greater than 9 degC/km. Kansas
State mesonet observations of dewpoints out west were higher
than HRRR, which has a bias of over-mixing dewpoints after a wet
period. For instance, 21Z dewpoints were in the 62-64F range as
far west as a Lakin to Sublette line. Initial thunderstorms were
forming in the drier airmass, but once storms tap in to the
lower to mid 60s dewpoints, we expect the severe weather risk to
increase, especially as individual cells begin to interact and a
cold pool becomes established with damaging straight line winds
being the most likely risk, particularly in the 23Z to 02Z time
frame...which is the most likely 3-hour window for severe across
our forecast area. The new Severe Thunderstorm Watch #396
includes all 27 counties of the NWS DDC forecast area, which
runs through 03Z (10 PM CDT).

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 237 PM CDT Fri Jun 7 2024

The main forecast challenge will be severity and timing of severe
storms along with precipitation amounts for the first mesoscale
convective system (MCS) event this evening.

Early morning showers and weak thunderstorms moved into central
Kansas early in the afternoon with temperatures recovering into the
mid 80s as far east as Hays to Dodge City. West toward the Colorado
line, afternoon temperatures were warming well into the lower to mid
90s. Dewpoint temperatures were holding on nicely with afternoon
boundary layer mixing not having much impact on lowering
dewpoints...at least through 1830Z. Surface wind convergence along
the leeside trough will continue to strengthen through the afternoon
across far southeast Colorado, which is where initial thunderstorm
development is expected to occur. Most of the convection-allowing
models (CAMs) have the first storms developing in the 20-21Z time
frame (3-4PM CDT) with further development into far southwest and
west central Kansas not long after.

If the surface dewpoints do not mix out as much as the HRRR model
indicates, we will likely see scattered severe storms not long after
convective initiation from Elkhart northeast to Garden City up to
Scott City. Forecast hodographs do support at least some modest
storm organization, including a marginal supercell or two, however
temperature-dewpoint spreads of 35+ degrees (F) will strongly favor
outflow dominant storms and a transition to quasilinear structure(s)
as cold pools become more prevalent. A few wind gusts in the 65 to
70 mph range will be possible, and while a large hail threat will
exist with more discrete storms, the high wet-bulb zero heights and
large evaporative cooling potential early in the event will likely
limit very large hail. If we see storms later in the evening tap
upper 60s dewpoints along/east of Highway 283, the probability of
severe events will ramp up...at least until boundary layer cools off
too much after sunset.

Going in to Saturday, cool northeasterly winds will likely prevail
across much of western Kansas in the wake of tonight/early Saturday
morning's MCSs, therefore the degree of warmup in the afternoon is
at least a little bit in question. The latest NBM 50th percentile
temperatures for Saturday afternoon are in the mid to upper 80s
along and north of the Arkansas River (89 to 93F south), which is a
good forecast for now, because if clouds do clear out, the early
June insolation should help temperatures rebound quickly, despite
the easterly winds. This will set the stage for what looks to be a
fairly impressive MCS later Saturday Night (more on that in the Long
Term section).

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 237 PM CDT Fri Jun 7 2024

At the onset of this Long Term Period, Saturday evening,
strong/severe thunderstorms will likely be underway across eastern
Colorado about to move into western Kansas. Nearly every model, both
CAM and non-CAM, shows a substantial MCS signal moving across west
central/southwest Kansas, and for that reason, POPs have been
increased to 70-80% for the Saturday Night period. The Storm
Prediction Center has upgraded the severe outlook to a Slight Risk
(Level 2 of 5), but there is some support for an even higher risk
outlook if models continue to show such strong support, backing up
traditional conceptual models of early-mid June western Kansas MCS
patterns. Low level moisture will not be a problem, along with low
level winds from the east-southeast providing long moisture
transport vectors into MCS(s). Much of the DDC CWA is within the
latest WPC QPF of 1"+, including Dodge City and Garden City. The
west-northwest to east-southeast axis of highest QPF is still likely
to shift slightly to the south or north, however any shift will not
likely be by much.

After Saturday Night's system, cooler, more stable air will will
follow on Sunday which will likely push much of Sunday evening's MCS
to the south of our southwest Kansas region. For that reason, POPs
Sunday Night will be highest in the far southwest portion of our
area (Morton County). On Monday/Monday Night, global models are
showing a mid level disturbance in vicinity of southwest Kansas down
into West Texas, which will likely aid in another MCS or two, so
POPs will remain in the forecast (mainly 30-40%). This mid level
weakness will likely then move east/southeast of our forecast area
Tuesday which will result in a drier forecast. Toward the end of
this forecast period, temperatures should warm back up as an upper
level ridge axis expands across New Mexico into southern Colorado
and adjacent West Texas/southwest Kansas

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 601 PM CDT Fri Jun 7 2024

In general we should have VFR flight category for all terminals
during the time period. Isolated to widely scattered
thunderstorms will be in the vicinity of the LBL and GCK
terminals through 01z, DDC terminal between 01-03Z and the HYS
terminal between 01-04Z. Storms will have an environment to
produce downburst winds greater than 50 kts. After 04Z storms
should exit the region and we will be left with mid level clouds
through the morning on Saturday. Skies should clear out by late
morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Umscheid
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Tatro
Hazardous weather outlook, Jun 7, 3:43 AM CDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 AM CDT Fri Jun 7 2024

KSZ030-031-043>046-061>066-074>081-084>090-080845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 AM CDT Fri Jun 7 2024 /243 AM MDT Fri Jun 7 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Marginal risk for severe storms after 5 pm this afternoon,
near Elkhart will spread east across the area through the
evening. The main risk are isolated instances of damaging wind
and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Organized severe storms producing damaging wind, large hail and
excessive rainfall capable of localized flooding, are possible
Saturday evening and overnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Today or Tonight.

33

In the hours before

Special weather statement, Jun 7, 4:46 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
446 PM CDT Fri Jun 7 2024

KSZ061-062-074-075-072215-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
446 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES THROUGH 515 PM CDT/415 PM MDT/...

At 445 PM CDT/345 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Kendall, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3770 10184 3789 10192 3797 10140 3770 10138
TIME...MOT...LOC 2145Z 263DEG 25KT 3780 10168

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KBJ
Special weather statement, Jun 7, 4:59 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Fri Jun 7 2024

KSZ076-085-086-072230-
Seward KS-Stevens KS-Haskell KS-
459 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEWARD...CENTRAL
STEVENS AND SOUTHWESTERN HASKELL COUNTIES THROUGH 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hugoton around 505 PM CDT.
  Woods around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3723 10153 3739 10115 3739 10109 3742 10109
      3745 10101 3711 10092 3706 10149
TIME...MOT...LOC 2159Z 259DEG 42KT 3717 10142

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Local storm report, Jun 7, 5:28 PM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
528 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             1 NW Hugoton            37.19N 101.36W
06/07/2024  M1.00 Inch       Stevens            KS   Trained Spotter

&&

GT
Local storm report, Jun 7, 5:36 PM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
536 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             Hugoton                 37.18N 101.35W
06/07/2024  E1.00 Inch       Stevens            KS   Public

            numerous social media posts of quarter sized
            hail falling in Hugoton.

&&

GT
Local storm report, Jun 7, 5:42 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
542 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Tstm Wnd Gst     5 WNW Elkhart           37.04N 101.97W
06/07/2024  M61 MPH          Morton             KS   Mesonet

            Mesonet station CW8810 Elkhart.

&&

GT
Local storm report, Jun 7, 7:33 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
733 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Gst     4 NE Hayne              37.15N 100.75W
06/07/2024  M56 MPH          Seward             KS   Mesonet

            Mesonet station UR350 Kismws.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:12 PM CDTSevere Thunderstorm WarningDDCMeade, Seward33 min
Jun 7, 8:27 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
Jun 7, 8:49 PM CDTSevere Thunderstorm WarningDDCEllis41 min
Jun 7, 9:24 PM CDTSpecial Weather StatementDDCRush36 min
Jun 7, 9:30 PM CDTSpecial Weather StatementDDCEllis30 min
Jun 7, 9:38 PM CDTSpecial Weather StatementDDCTrego37 min
Jun 7, 9:59 PM CDTSpecial Weather StatementDDCClark, Comanche46 min
Jun 7, 10:45 PM CDTSpecial Weather StatementDDCBarber45 min
Jun 7, 11:33 PM CDTSpecial Weather StatementDDCBarber27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.